Hail, Langlade
- When
- July 31, 1:50 PM CST
- Where
- Langlade County, Bryant
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.200, -89.017
Thunderstorms developed ahead of a surface trough that extended northeast from a low that moved from southern Minnesota to southern Wisconsin. These storms produced large hail and some wind damage in central and northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of a surface trough that extended northeast from a low that moved from southern Minnesota to southern Wisconsin. These storms produced large hail and some wind damage in central and northeast Wisconsin. Golf ball size hail fell 3 miles northeast of White Lake (Langlade co.) and strong winds downed trees and power lines in eastern Langlade county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 3:15 AM CST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 415 AM CDT THU JUL 31 2003 DOPPLER ESTIMATES AND GROUND TRUTH SHOWED THAT SEVERAL LOCATIONS ACROSS WAUPACA...OUTAGAMIE...AND WINNEBAGO...CALUMET AND MANITOWOC COUNTIES RECEIVED ANYWHERE FROM 4 TO 7 INCHES OF RAIN...WITH A FEW HIGHER AMOUNTS OVER CALUMET AND WINNEBAGO COUNTIES. EARLY THIS MORNING...KGRB RADAR WAS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS FROM NORTHWEST TO NORTH CENTRAL WISCONSIN. FOR TODAY...SURFACE COLD FRONT WILL SLOWLY PUSH EAST INTO WEST CENTRAL WISCONSIN...WITH THE ETA SHOWING ANOTHER BOUNDARY DRAPED EASTWARD OVER THE STATE. ETA MODEL AND BUFKIT SOUNDINGS (NGM) INDICATED THAT CAPES RISE TO 1500 TO 3000 J/KG AND LIS DROP TO -3 C TO -5 C OVER THE CWA. 700MB FLOW IS NEARLY PARALLEL TO THE FRONTAL BOUNDARY...AND WIND SPEEDS ARE LESS THAN 20 KNOTS. WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES...WHICH IS 150 TO 200 PERCENT OF NORMAL...THINK THUNDERSTORMS THAT DO DEVELOP TODAY WILL CONTAIN HEAVY RAIN. WILL MENTION THIS IN ALL ZONE GROUPS. WITH YESTERDAYS HEAVY RAIN...THINK IT IS PRUDENT TO POST A FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT FOR LOCATIONS THAT SAW THE HEAVY RAIN. ESPECIALLY SINCE THE ETA MODEL IS POINTING TO ANOTHER SIGNIFICANT RAINFALL OVER EAST CENTRAL WISCONSIN. UPPER LOW WILL CONTINUE TO SETTLE OVER THE AREA ON FRIDAY...AND THIS PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. THIS WEATHER PATTERN SHOULD ALLOW FOR MAINLY AFTERNOON AND EVENING CONVECTION OVER THE CWA...BUT AT THIS TIME DID NOT MENTION TIMING DUE TO THE UNCERTAINTY OF UPPER LEVEL FEATURES ROTATING AROUND THE UPPER LOW. TEMPERATURES WILL CONTINUE AT OR BELOW SEASONAL VALUES FOR THE FIRST PART OF AUGUST. .GRB...FLOOD WATCH WIZ031-037>040-045-048>050 ECKBERG WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN THROUGH TONIGHT. AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATER THIS AFTERNOON AND THIS EVENING...WHICH COULD BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST AND CENTRAL WISCONSIN WHERE FLOODING RAINS WERE REPORTED YESTERDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS INTO THE WESTERN GREAT LAKES TODAY...AND THEN LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. ECKBERG WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 106 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379281, 5379282, 5379287, 5379283, 5379284, 5379285, 5379286.